Man in Japan Develops LEMS While on Small Cell Lung Cancer Treatment

Antibody-based therapy Tecentriq has been linked to higher LEMS risk

Margarida Maia, PhD avatar

by Margarida Maia, PhD |

Share this article:

Share article via email
An illustration of damaged lungs is shown.

An elderly man in Japan is reported to have developed Lambert-Eaton myasthenic syndrome (LEMS) as a likely side effect of being treated with Tecentriq (atezolizumab) for a type of cancer called small cell lung cancer (SCLC).

The report, “Atezolizumab-Induced Lambert-Eaton Myasthenic Syndrome in a Patient With Small-Cell Lung Cancer,” was published in Cureus.

LEMS occurs when the body’s immune system mistakenly attacks calcium channels in nerve cell endings that play a key role in nerve-muscle communication. When communication between nerves and muscles fails, muscles are unable to work properly, resulting in weakness that tends to worsen over time.

Up to two-thirds of people with LEMS also have cancer. The most common type is SCLC, an aggressive form of lung cancer that can grow quickly and spread rapidly throughout the body.

Treatment for SCLC usually consists of cancer-killing medications (chemotherapy). When it spreads throughout the body (extensive stage), doctors may use medications called immune checkpoint inhibitors. Given in combination with chemotherapy, immune checkpoint inhibitors may help people live longer without their cancer getting worse.

Immune checkpoints are molecules that act as “brakes,” keeping the immune system from attacking healthy cells. However, they also help disguise cancer cells. Immune checkpoint inhibitors work by setting those brakes free, clearing the way for the immune system to target and destroy cancer cells.

Tecentriq, sold by Genentech, is an antibody-based therapy that binds to a checkpoint protein called programmed death ligand 1 (PD-L1). This protein is present on many cancer cells where it helps them hide from the immune system. By binding to PD-L1, Tecentriq increases the immune system’s ability to attack cancer cells, which is expected to slow down their growth.

Recommended Reading
Clinicians in white coats hold up a giant magnifying glass to a man to better study his condition.

Small Cell Lung Cancer ID’d as LEMS Cause Nearly 2 Years After Diagnosis

LEMS develops during cancer treatment with Tecentriq

While there’s little evidence that immune checkpoint inhibitors can lead to LEMS and other autoimmune conditions, Tecentriq has been linked to a higher risk of LEMS.

A research team in Japan reported the case of a 70-year-old man who developed LEMS while receiving treatment with Tecentriq for extensive-stage SCLC.

In response to four cycles of Tecentriq given by into-the-vein infusion at a dose of 1,200 mg in combination with the chemotherapy agents carboplatin and etoposide, the man’s cancer shrank in size and in extent (partial response).

He then started on maintenance treatment with Tecentriq. After the fifth treatment cycle, he started having muscle weakness in his lower limbs and fatigue. His symptoms got worse over time.

As the man began his eighth cycle of Tecentriq, he had hypopituitarism, which occurs when the pituitary gland doesn’t make enough of certain hormones. His thyroid, a gland beneath the voice box, also stopped working.

Tecentriq was stopped and he was started on the steroid hydrocortisone and levothyroxine, a lab-made version of a hormone produced by the thyroid.

“However, he complained of dry mouth, difficulty walking without a cane, and difficulty completing activities of daily living,” the researchers wrote.

Motor examination revealed he had ptosis (drooping eyelids), diplopia (double vision), muscle weakness in the lower limbs, and dysarthria (difficulty speaking). All of these might be symptoms of LEMS.

Blood tests came back positive for the self-reactive antibodies that target and damage calcium channels in LEMS, and nerve conduction studies revealed the signals from nerve cells weren’t reaching muscles as well as they should.

Doctors made a diagnosis of LEMS occurring as an immune-related side effect of Tecentriq, based on these findings.

The man was started on a combination of a high daily dose of methylprednisolone over a short span of time (steroid pulse treatment) plus intravenous immunoglobulin. His symptoms gradually eased and after two weeks “he could walk independently indoors without a cane.”

After steroid pulse treatment, he switched to oral prednisolone. About 1.5 years after Tecentriq was stopped, his LEMS symptoms had not returned and cancer had not progressed.

“This is a rare case of LEMS,” the researchers wrote, adding that “clinicians must be aware of the potential for LEMS to develop in SCLC patients taking [Tecentriq].”